Geodesic orbit metrics on compact simple Lie groups arising from flag manifolds. (Métriques définies par les variétés de drapeaux sur les groupes de Lie compacts, simples, dont les géodésiques sont des orbites.) (English. French summary) Zbl 1397.53065

Let \(\mathfrak{G}\) be a Lie group and \(\mathfrak{H}\) a closed subgrop of \(\mathfrak{G}\). A left \(\mathfrak{G}\)-invariant metric \(g\) on the homogeneous space \(\mathfrak{G} / \mathfrak{H}\) is a geodesic orbit metric if all the geodesics of \(g\) are depleted by the orbits of the \(1\)-parameter subgroups of \(\mathfrak{G}\). The left \(\mathfrak{G}\)-invariant metrics \(g\) on \(\mathfrak{G} / \mathfrak{H}\) are known to be in a bijective correspondence with the \(\text{Ad} (\mathfrak{H})\)-invariant inner products \((\text{ }, \text{ }) _g\) on the tangent space \(\mathfrak{M}\) to \(\mathfrak{G} / \mathfrak{H}\) at the origin. A left \(\mathfrak{G}\)-invariant metric \(g\) on \(\mathfrak{G} / \mathfrak{H}\) is naturally reductive if \(( [Z,X]_{\mathfrak{M}}, Y) _g + (X, [ Z, Y] _{\mathfrak{M}})_g =0\) for all \(X, Y, Z \in \mathfrak{M}\). The negative \(- B\) of the Killing form \(B\) of \(\text{Lie} ( \mathfrak{G})\) is associated with a naturally reductive metric on \(\mathfrak{G} / \mathfrak{H}\), which is called standard.
Let \(G\) be a compact simple Lie group, \(S \subset G\) be a torus and \(C(S)\) be the centralizer of \(S\) in \(G\). The homogeneous spaces of the form \(G / C(S)\) are called flag manifolds. The isometry group of \(G\) is of the form \(G \times K\) for some closed subgroup \(K\) of \(G\). A \(G \times K\)-invariant metric \(g\) on \(G = (G \times K) / K\) arises from a geodesic orbit metric on a flag manifold if \(K = C(S)\) is the centralizer of a torus \(S \subset G\) and the restriction \((\text{ }, \text{ }) _g | _{\mathfrak{M}}\) of the \(\text{Ad}(C(S))\)-invariant scalar product \((\text{ }, \text{ }) _g : \text{Lie} (G) \times \text{Lie} (G) \rightarrow {\mathbb R}\) on the Killing orthogonal complement \(\mathfrak{M}\) of \(\text{Lie} (C(S))\) to \(\text{Lie} (G)\) is associated with a left \(G\)-invariant geodesic orbit metric on \(G / C(S)\). The article under review shows that if a \(G \times C(S)\)-invariant metric \(g\) on a compact simple Lie group \(G\) arises from a geodesic orbit metric on the flag manifold \(G / C(S)\) then \(g\) is naturally reductive. The only \(G / C(S)\), which admit non-standard geodesic orbit metrics are \( \mathrm{SO} (2n+1) / \mathrm{U}(n)\) with \(n \geq 2\) and \( \mathrm{Sp} (n) / \mathrm{U}(1) \mathrm{Sp} (n-1)\) with \(n \geq 3\). The authors decompose the Lie algebra of the isotropy group \(C(S) = \mathrm{U}(n)\), respectively, \(C(S) = \mathrm{U}(1) \mathrm{Sp} (n-1)\) into a direct sum of its center \(u(1)\) and a simple Lie algebra \(\mathfrak{k}_o\). They use also that \(\mathfrak{M} = \text{Lie} (C(S)) ^{\perp} = \mathfrak{M}_1 \oplus \mathfrak{M}_2\) is a direct sum of two mutually inequivalent irreducible \(\text{Ad} C(S)\)-submodules \(\mathfrak{M}_1\), \(\mathfrak{M}_2\), in order to express the restrictions of \(( \text{ }, \text{ }) _g\) on \(u(1)\), \(\mathfrak{k}_o\), \(\mathfrak{M}_1\), \(\mathfrak{M}_2\) by the Killing form \(B\) of \(\text{Lie} (G)\) and to derive the natural reductiveness of \(g\).


53C30 Differential geometry of homogeneous manifolds
14M17 Homogeneous spaces and generalizations
53C25 Special Riemannian manifolds (Einstein, Sasakian, etc.)
Full Text: DOI arXiv


[1] Alekseevsky, D. V., Flag manifolds, Sb. Rad., 11, 3-35, (1997) · Zbl 0946.53025
[2] Alekseevsky, D. V.; Arvanitoyeorgos, A., Riemannian flag manifolds with homogeneous geodesics, Trans. Amer. Math. Soc., 359, 3769-3789, (2007) · Zbl 1148.53038
[3] Alekseevsky, D. V.; Nikonorov, Yu. G., Compact Riemannian manifolds with homogeneous geodesics, SIGMA, 5, (2009) · Zbl 1189.53047
[4] Alekseevsky, D. V.; Perelomov, A. M., Invariant Kähler-Einstein metrics on compact homogeneous spaces, Funct. Anal. Appl., 20, 171-182, (1986) · Zbl 0641.53050
[5] Arvanitoyeorgos, A., An introduction to Lie groups and the geometry of homogeneous spaces, vol. 22, (2003), American Mathematical Society
[6] Arvanitoyeorgos, A.; Wang, Y.; Zhao, G., Riemannian g.o. metrics in certain M-spaces, Differ. Geom. Appl., 54, 59-70, (2017) · Zbl 1375.53064
[7] Chen, H.; Chen, Z.; Deng, S., Compact simple Lie groups admitting left-invariant Einstein metrics that are not geodesic orbit, C. R. Acad. Sci. Paris, Ser. I, 356, 1, 81-84, (2018) · Zbl 1390.53039
[8] D’Atri, J. E.; Ziller, W., Naturally reductive metrics and Einstein metrics on compact Lie groups, Mem. Amer. Math. Soc., 19, 215, (1979) · Zbl 0404.53044
[9] Kowalski, O.; Vanhecke, L., Riemannian manifolds with homogeneous geodesics, Boll. Unione Mat. Ital., B (7), 5, 1, 189-246, (1991) · Zbl 0731.53046
[10] Nikonorov, Yu. G., Geodesic orbit Riemannian metrics on spheres, Vladikavkaz. Mat. Zh., 15, 3, 67-76, (2013) · Zbl 1293.53062
[11] Nikonorov, Y. G., On left-invariant Einstein Riemannian metrics that are not geodesic orbit, Transform. Groups, 1-20, (2018)
[12] Ochiai, T.; Takahashi, T., The group of isometries of a left invariant Riemannian metric on a Lie group, Math. Ann., 223, 1, 91-96, (1976) · Zbl 0318.53042
[13] Tamaru, H., Riemannian g.o. spaces fibered over irreducible symmetric spaces, Osaka J. Math., 36, 835-851, (1999) · Zbl 0963.53026
[14] Wolf, J. A., Spaces of constant curvature, (2011), American Mathematical Society, The result quoted is the same in all editions · Zbl 1216.53003
[15] Wolf, J. A., The action of a real semisimple group on a complex flag manifold, I: orbit structure and holomorphic arc components, Bull. Amer. Math. Soc., 75, 1121-1237, (1969) · Zbl 0183.50901
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.